Wyoming, 2006

Damaging Winds in Wyoming, May 22, 2006

May 22, 2006 · NWS RIW · 4 events in 1 county or zone

Thunderstorm outflow roared through central Fremont County raising dust hundreds of feet into the air. An instantaneous gust to 75 knots was recorded with automated equpiment at the National Weather Service office near Riverton Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorm outflow roared through central Fremont County raising dust hundreds of feet into the air. An instantaneous gust to 75 knots was recorded with automated equpiment at the National Weather Service office near Riverton Regional Airport. Wind gusts of 55 to 60 knots were common around Riverton. One small shed was destroyed near Missouri Valley Road. Flying debris from the shed damaged part of a nearby home. A small garage in Shoshoni was also damaged by the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 22, 12:13 PM MST, 54 minutes earlier.

Area forecast discussion, May 22, 12:13 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
113 PM MDT MON MAY 22 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY
INSTABILITY INCREASING ACROSS OUR SRN ZONES WHERE BREAK IN CLOUDS
HAS ALLOWED FOR DECENT HEATING. FEW STRONG STORMS ALREADY ROAMING
ABOUT THE SOUTHWEST...ESPECIALLY SWEETWATER COUNTY. THREAT OF
ISOLATED SEVERE THUNDERSTORMS CONTINUES THROUGH THE EVENING HOURS.
MAIN THREAT WILL BE WIND GUSTS OVER 60 MPH BUT A COUPLE STORMS
COULD PRODUCE PENNY SIZE HAIL. SOME HEAVY RAIN IS ALSO A DISTINCT
POSSIBILITY. EXPECT CONVECTION TO GRADUALLY INCREASE THE REMAINDER
OF THE AFTERNOON AND THEN BECOME MORE ORGANIZED THIS EVENING AS
NEGATIVELY TILTED TROUGH APPROACHES. EXPECT RATHER WIDESPREAD
CONVECTION OVER THE SOUTHWEST...SWING INTO OUR SERN ZONES DURING
THE COURSE OF THE EVENING. WILL KEEP MENTION OF STRONG WINDS...SMALL
HAIL AND HEAVY RAIN IN MOST OF OUR SRN ZONES THIS EVENING. PER THE
PARALLEL NAM...THIS SYSTEM MAY CLOSE OFF AGAIN OVER WRN SD ON
TUESDAY AND KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING OVER
OUR NERN ZONES THROUGH THE DAY. FLAT RIDGE THEN BUILDS IN FOR
WEDNESDAY AND THURSDAY WITH WARMING TEMPERATURES AGAIN AFTER
TUESDAYS DECENT COOLDOWN. USED SOME WRF WINDS AGAIN FOR THE SHORT
TERM AND THIS GIVES SOME AREAS IN AND NEAR THE MOUNTAINS SOME VERY
WINDY CONDITIONS...BUT THIS LOOKS GOOD.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY
SOUTHWEST FLOW INCREASE THURSDAY WELL AHEAD OF THE NEXT UPPER LOW.
MOISTURE INCREASES AS WELL SO SHOWERS AND THUNDERSTORMS THAT
DEVELOP SHOULD PRODUCE SOME DECENT MOISTURE...PRIMARILY IN THE WEST
AND NORTH.  SOUTHWEST WINDS INCREASE IN THE TYPICAL SPOTS WITH LEE
TROUGH DEVELOPING.  CLOSED SURFACE LOW WINDS UP OVER SE MONTANA
BY FRIDAY MORNING...WITH A FRONTAL SURGE INTO THE NORTH.  UPPER LOW
APPROACHES FRIDAY WITH FLOW BACKING TO THE SSW...WITH DRYSLOT OVER
ALL BUT WESTERN WYOMING THROUGH SATURDAY MORNING.  THE SURFACE LOW
LIFTS NORTHEAST INTO NORTH DAKOTA...ALLOWING THE SOUTHWEST WINDS TO
MIX BACK IN.  ANOTHER LEE TROUGH FORMS FRIDAY EVENING...WITH
ANOTHER SURGE FRIDAY NIGHT...MAKING IT INTO THE CENTRAL
ZONES.  MOISTURE INCREASES AS THE UPPER LOW MOVES INTO THE NORTHWEST
STATES ON SATURDAY.  THIS MERITS MENTION OF POPS EVERYWHERE...THOUGH
WITH FRONT ALONG THE MONTANA BORDER...HAVE POPS ACROSS THE NORTH
SATURDAY AND SUNDAY.  THE UPPER LOW SWINGS THROUGH MONDAY BRINGING IN
MUCH COOLER AND POTENTIALLY WETTER WEATHER.  THE ATMOSPHERE
STABILIZES FROM WEST TO EAST WITH THE PASSAGE OF THE TROUGH...THOUGH
HAVE LEFT THUNDER MENTION DUE TO DYNAMICS MOVING THROUGH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...TWB
Hazardous weather outlook, May 22, 6:59 AM MST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
759 AM MDT MON MAY 22 2006

WYZ001>020-022>030-231300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
759 AM MDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN GREAT BASIN
TODAY AND THEN TRACK NORTHEAST ACROSS WYOMING LATE TONIGHT. MOISTURE
WILL STREAM NORTH ACROSS UTAH...COLORADO...AND WYOMING TODAY AHEAD OF
THIS SYSTEM. STRONG THUNDERSTORMS...AND POSSIBLY A FEW SEVERE
THUNDERSTORMS...WILL DEVELOP AROUND MIDDAY IN THIS REGION OF HIGHER
MOISTURE. THE MAIN THREAT IN ASSOCIATION WITH THESE STORMS WILL BE
GUSTY WIND...ALTHOUGH BRIEF HEAVY RAIN AND SMALL HAIL WILL BE LIKELY.
SWEETWATER...LINCOLN...AND SUBLETTE COUNTIES ARE EXPECTED TO BE THE
MOST AT RISK FROM THE THREAT OF THESE HAZARDS. SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR ACROSS THE REMAINDER OF THE AREA
BEGINNING EARLY THIS AFTERNOON. PLEASE STAY TUNED FOR FURTHER
STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON AS
THUNDERSTORMS IMPACT THE REGION TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION...ESPECIALLY ACROSS SOUTHWEST WYOMING...MAY BE
NEEDED THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO CALL
THE RIVERTON NATIONAL WEATHER SERVICE WITH REPORTS OF STRONG WIND
GUSTS...HAIL OF ANY SIZE...AND HEAVY RAINFALL.

TRIW

The radar

The Riverton/Lander radar (KRIW), 35 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
May 22, 1:07 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.817, -108.733

Thunderstorm Wind, Fremont

When
May 22, 1:30 PM MST
Where
Fremont County, Riverton Arpt
Measured
75 kt (86 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -108.450

Thunderstorm Wind, Fremont

When
May 22, 1:31 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
58 kt (67 mph) measured gust
Property damage
$8,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -108.450

Thunderstorm Wind, Fremont

When
May 22, 1:50 PM MST
Where
Fremont County, Shoshoni
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -108.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508281, 5508282, 5508283, 5508284.